“Listen to your patient, he is telling you the diagnosis.”
Those are the words of William Osler (1849-1919) often called the Father of Modern Medicine for his contributions to the development of medical education. I first heard them from the chief of surgery at the beginning of my internship. It is almost always true, the patient is almost always telling you the diagnosis, but listening is harder than you might think. That’s because most patients are simultaneously offering a lot of extraneous information, and some patients are not completely honest in the information they offer.
In fact, the patients who are deliberately deceptive seem to have an outsize influence on the practice of medicine. During internship and residency, young doctors are repeatedly fooled, and therefore embarrassed, by patients. Drug addicts are notorious for presenting themselves as model citizens with serious pain problems. After several episodes of unwittingly giving an addict a fix, or a prescription for drugs that will be sold, young doctors begin to listen to a patients’ stories with increasing cynicism. The subtext for many physicians, consciously or unconsciously, is that they must be convinced that the patient is telling the truth.
I suspect that this problem is at the root of many errors of diagnosis. It is obviously much more difficult to diagnose a problem if the patient has an unusually constellation of symptoms. However, the biggest stumbling block is that the doctor believes that if the symptoms make no sense, the patient must be telling the story wrong, or have some other reason for the symptoms such as depression or medication seeking behavior.
That’s the biggest advantage I have when approached by a friend or relative for help with a difficult medical problem. It can sometimes be much easier for me to figure out the diagnosis than it is for the doctor they are seeing. That’s because I start out by believing them, because I know them, and I don’t waste valuable time pondering whether they are honest or reliable reporters of their symptoms.
Recently a friend called me about unusual symptoms his father-in-law was having. The relationship between our families has extended through several generations, and I knew his father-in-law well. He is a distinguished emeritus professor with a piercing intellect and ongoing curiosity and engagement with the academic world. As he approached and passed his 80th birthday, he was afflicted with slowly progressive muscle weakness. He became wheelchair bound and continued to weaken even further. Ultimately, he was barely able to muster the energy to move.
His impressive team of doctors was stymied by the symptoms and took the easy road. They concluded that he was weak because he was old. There was nothing to be done.
His son-in-law called because his children were convinced that something was going on besides normal aging, but did not know what tests and investigations to insist upon. That’s where my advantage came in. I listened to his story and believed him because I knew him and I knew them. I started from the premise that the story must be true and went from there.
Whenever an elderly person develops a global symptom like fatigue or confusion, the first place to look is at their medications. As people become older, they are put on ever increasing numbers of medications to treat various unrelated ills. Often, some of those medications will interact to produce unusual side effects. In addition, as people age, the ability of the kidneys or liver to break down the medication and remove it from the body diminishes. Because the medication stays in the body longer, it has a chance to build up to toxic amounts. A dose of medication that was conservative 10 years before may have slowly become an overdose.
Since whole body muscle weakness is certainly a global symptom, I asked for a list of his medications, and then I went down the list looking for generalized muscle weakness as a rare side effect. I hit the jackpot almost immediately. Pravachol, a statin (cholesterol lowering drug) he had been taking for decades, is known to cause generalized muscle weakness in rare circumstances by damaging muscle cells. The chance of this unusual side effect is increased in the elderly and is further increased in people with diminished kidney function, which happened to be present in this case as well.
I was so excited that I called my friend right away to tell him. I promised to do further research later in the evening, but in the meantime, he started investigating the rest of the list for unusual interactions between drugs. Sure enough, he found that another medication on the list was known to interact with Pravachol to increase the risk of generalized muscle weakness.
We had the diagnosis: Pravachol induced myopathy exacerbated by age, decreased kidney function and interaction with another drug. My friend called his father-in-law’s doctors first thing the next morning, and the Pravachol was discontinued. Recovery began almost immediately. He now feels better than he has in years and has begun to walk again.
The professor called me recently to express his gratitude. He thought I had made an incredible diagnosis. Frankly, I am a bit embarrassed. I didn’t really diagnose anything. He had been recounting the symptoms of statin induced myopathy in detail for months, if not years. All I did was listen.